Analyses of 23 fatal instances of hepatic injury in patients taking valproic acid reveals that all but three were less than 20 years old, and all but four had been taking the drugs for more than 1 month. Convulsions, facial edema, lassitude, and vomiting were prominent clinical features. Hypoglycemia was recorded in six patients. Rash and eosinophilia were not seen. Values for transaminases were modestly elevated in most patients. Most levels of SGOT were below 500 IU, and SGPT levels were below 200 IU. Livers showed microvesicular steatosis in most patients, usually accompanies by necrosis. Four patients had cirrhosis. Overt valproic acid-induced hepatic injury appears to be rare and hence, by definition, idiosyncratic. That it may be an idiosyncratic exaggeration of a much more frequent phenomenon is suggested by the higher incidence of seemingly trivial injury. The idiosyncrasy appears to be metabolic rather than immunologic, and the available information leads to the plausible hypothesis that a metabolite is responsible for the microvesicular steatosis seen in most fatal cases. The steatosis resembles that of Reye's syndrome and Jamaican vomiting sickness, and there is reason to believe that the metabolite responsible for the steatosis resembles the agent responsible for Jamaican vomiting sickness. A different metabolite is presumably responsible for the necrosis seen in many of the cases.